Mississippi, 2017Hail and Damaging Winds in Mississippi, March 7, 2017
March 7, 2017 · NWS JAN · 10 events in 7 counties and zones
Stretching southward from a low pressure system in the Midwest, a cold front moved across Mississippi during the day on March 7th. Modest atmospheric instability and deep layer wind shear allowed for strong to severe thunderstorms to develop along the cold front as it moved through Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Stretching southward from a low pressure system in the Midwest, a cold front moved across Mississippi during the day on March 7th. Modest atmospheric instability and deep layer wind shear allowed for strong to severe thunderstorms to develop along the cold front as it moved through Mississippi. These thunderstorms produced isolated large hail up to the size of ping pong balls as well as several instances of damaging wind gusts which blew down trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 7, 11:36 AM CST, 42 minutes earlier.
Area forecast discussion, Mar 7, 11:36 AM CST, 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1136 AM CST Tue Mar 7 2017
...SEVERE STORMS POSSIBLE TODAY...
.UPDATE...
Updated for 18Z aviation discussion
&&
.AVIATION...
18Z TAF discussion:
VFR conditions are pushing into the region from the northwest
behind the broken line of convection advancing southeast from
Starkville to Vicksburg to Rayville. Otherwise MVFR conditions
were the general rule across the region with some IFR areas where
convection was occurring. South winds continue to occasionally
gust over 20 kts. Expect mainly MVFR ceilings to continue to be
predominant for most areas through the afternoon as a cold front
pushes through the forecast area during the afternoon. The good
coverage of rain will hold off until later this afternoon at
NMM/MEI/PIB/HBG. The better rain coverage will move into
GTR/CBM/HKS/JAN by early afternoon. Thunderstorms could be locally
strong to severe and contain heavy downpours and temporary LIFR
conditions. Throughout the day thunderstorms will also pose a risk
for high wind gusts and lots of turbulence. Expect south winds to
abruptly switch to the northwest as the cold front passes through
the region with rain clearing to the south and conditions
becoming generally all VFR by midnight. /17/
&&
.DISCUSSION...
Latest area radars shows a broken line of convection extending
across the northwest delta area of the ArkLaMiss. SPC continues
the slight risk of severe across most of the area with a marginal
risk across portions of the north. Latest short term CAM models
shows a broken line advancing across the region for this
afternoon. There is still a low potential of locally heavy
rainfall for the southern portion of the region as instability
increases. So have adjusted pops and kept the mention of some
storms may becoming severe for this afternoon as instability
increases for this afternoon. Also adjusted the timing of the line
moving through the region. The line should exit the region by
this evening./17/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 72 46 72 50 / 84 31 0 0
Meridian 74 46 72 45 / 68 55 0 0
Vicksburg 71 44 72 50 / 70 16 0 0
Hattiesburg 76 53 73 51 / 70 80 4 0
Natchez 73 48 72 54 / 82 28 1 0
Greenville 67 41 70 47 / 95 8 0 0
Greenwood 68 40 71 46 / 72 11 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
17
Hazardous weather outlook, Mar 7, 11:59 AM CST, 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
1159 AM CST Tue Mar 7 2017
ARZ074-075-LAZ007>009-015-MSZ018-019-025>027-034-035-081800-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys-
1159 AM CST Tue Mar 7 2017
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and northwest Mississippi.
.DAY ONE...The rest of Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.
LAZ016-MSZ028>033-036>042-081800-
Madison LA-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-
1159 AM CST Tue Mar 7 2017
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi, and
northeast Mississippi.
.DAY ONE...The rest of Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...remainder of today
Isolated severe thunderstorms are possible this afternoon along
and just ahead of a cold front pushing southeast into the region.
The primary risk with any severe thunderstorms will be hail up to
quarter size and wind gusts up to 60 mph, although a tornado
cannot be ruled out.
(www.weather.gov/images/jan/graphicast/image1.png)
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of today.
LAZ023>026-MSZ043>051-053-054-059>061-081800-
Franklin LA-Catahoula-Tensas-Concordia-Madison MS-Leake-Neshoba-
Kemper-Warren-Hinds-Rankin-Scott-Newton-Claiborne-Copiah-
Jefferson-Adams-Franklin MS-
1159 AM CST Tue Mar 7 2017
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and southwest Mississippi.
.DAY ONE...The rest of Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...remainder of today
Some severe thunderstorms are possible through mid afternoon
along and just ahead of a cold front pushing southeast into the
region. The primary risk with any severe thunderstorms will be
hail up to quarter size and wind gusts up to 60 mph, although a
tornado cannot be ruled out.
(www.weather.gov/images/jan/graphicast/image1.png)
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of today.
MSZ052-055>058-062>066-072>074-081800-
Lauderdale-Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
1159 AM CST Tue Mar 7 2017
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.
.DAY ONE...The rest of Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...remainder of today
FLOODING
THREAT...Limited
TIMING...remainder of today
Some severe thunderstorms are possible through mid afternoon
along and just ahead of a cold front pushing southeast into the
region. The primary risk with any severe thunderstorms will be
hail up to quarter size and wind gusts up to 60 mph, although a
tornado cannot be ruled out.
In addition, thunderstorms today will contain torrential
downpours. Isolated locations could receive a few inches of rain
in the span of an hour, which may cause a few flooding issues.
(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of today.
21
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.
*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
www.weather.gov/jan/safe
Latest Weather Briefing...
www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
www.spc.noaa.gov/
Meso Analysis...
www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
www.spc.noaa.gov/products/outlook/
Storm Reports...
www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
www.weather.gov/jan/precipmaps
River Forecast Center...
www.weather.gov/lmrfc/
Significant River Flood Outlook...
www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Mar 7, 11:10 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
1110 AM CST TUE MAR 7 2017
MSZ036-042-071745-
Yazoo MS-Holmes MS-
1110 AM CST TUE MAR 7 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HOLMES AND
NORTHEASTERN YAZOO COUNTIES UNTIL 1145 AM CST...
At 1109 AM CST, Meteorologists were tracking a strong thunderstorm
over Yazoo City, moving east at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Benton around 1120 AM CST.
Ebenezer and Vaughan around 1135 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A severe thunderstorm watch remains in effect until noon CST for
central Mississippi.
LAT...LON 3283 9002 3279 9002 3282 9048 3292 9047
3300 9004
TIME...MOT...LOC 1709Z 262DEG 41KT 3286 9039
TWSpecial weather statement, Mar 7, 11:46 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
1146 AM CST TUE MAR 7 2017
MSZ030-071815-
Clay MS-
1146 AM CST TUE MAR 7 2017
...A STRONG THUNDERSTORM WILL AFFECT CLAY COUNTY UNTIL 1215 PM CST...
At 1146 AM CST, Meteorologists were tracking a strong thunderstorm
near Montpelier, moving east at 50 mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Pala Alto around 1155 AM CST.
West Point around 1200 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A severe thunderstorm watch remains in effect until noon CST for
north central and northeastern Mississippi.
LAT...LON 3358 8850 3358 8902 3375 8902 3376 8893
3381 8893 3381 8872 3368 8872 3368 8849
3365 8852 3364 8851 3364 8850 3362 8851
3361 8848 3359 8848
TIME...MOT...LOC 1746Z 260DEG 42KT 3372 8887
TWThunderstorm Wind, Oktibbeha
- When
- March 7, 12:18 PM CST to 12:20 PM CST
- Where
- Oktibbeha County, 0.13 mi WSW of Starkville to 0.95 mi WSW of Patrick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 33.469, -88.832
Damaging winds surged behind a line of thunderstorms as they moved across Starkville, which caused damage on the northern side of town including a downed power line near Reed Road and Westside Drive as well as several trees blown down near the Haven 12 apartment complex.
Thunderstorm Wind, Oktibbeha
- When
- March 7, 12:32 PM CST
- Where
- Oktibbeha County, 6.58 mi SSW of Sessums
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.330, -88.759
A tree was blown down on Robinson Road near Oktoc Road.
Hail, Rankin
- When
- March 7, 1:00 PM CST
- Where
- Rankin County, 1.91 mi SSE of Greenfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.224, -90.038
Hail up to the size of quarters fell near the intersection of MS Highway 468 and MS Highway 469 southwest of Brandon.
Thunderstorm Wind, Rankin
- When
- March 7, 1:02 PM CST
- Where
- Rankin County, 3 mi NNE of Thomasville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 32.210, -90.000
Downburst winds associated with a severe thunderstorm caused damage along Bethel Road, including roofing material blown off a structure and downed power lines.
Thunderstorm Wind, Hinds
- When
- March 7, 1:25 PM CST
- Where
- Hinds County, 0.6 mi S of Pine Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 32.121, -90.369
Downburst winds associated with a severe thunderstorm blew a few trees down near Terry along Midway Road.
Thunderstorm Wind, Copiah
- When
- March 7, 1:37 PM CST
- Where
- Copiah County, 2.41 mi WNW of Crystal Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.998, -90.405
Downburst winds associated with a severe thunderstorm blew three trees down along New Zion Road.
Hail, Kemper
- When
- March 7, 1:39 PM CST to 1:46 PM CST
- Where
- Kemper County, 2.9 mi SSW of Prince Chapel to 1.35 mi ESE of Preston
- Measured
- 1.5 in hail
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 32.859, -88.911
Large hail fell across northwestern Kemper County, including hailstones up to the size of ping pong balls in Preston.
Thunderstorm Wind, Newton
- When
- March 7, 2:51 PM CST to 3:00 PM CST
- Where
- Newton County, 4.35 mi SSE of Popular Spgs to 1.63 mi WNW of Chunky
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.246, -89.062
Damaging wind gusts associated with a line of thunderstorms blew a few trees and power lines down between the Garlandville community and Chunky. These included along Stamper Road and near the intersection of Highway 80 and Mount Pleasant Church Road.
Hail, Lauderdale
- When
- March 7, 3:35 PM CST
- Where
- Lauderdale County, Zero
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.300, -88.650
Hail up to the size of nickels fell in the Zero community.
Thunderstorm Wind, Lauderdale
- When
- March 7, 3:38 PM CST to 3:40 PM CST
- Where
- Lauderdale County, 2.79 mi S of Zero
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.260, -88.657
Winds associated with a line of thunderstorms blew down a few trees near Zero Road and Springhill Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Michigan, March 7 to 8, 2017$1.0 million · 62 kt wind · 9 events
- Damaging Winds in Kentucky, March 7, 2017$202,000 · 83 kt wind · 6 events
- Damaging Winds in Missouri, March 7, 2017$230,000 · 74 kt wind · 2 events
- High Wind and Strong Wind in Colorado, March 7, 20171 injured · $100,000 · 81 kt wind · 11 events
- Tornado and Damaging Winds in Arkansas, March 7, 2017$130,000 · EF0 · 5 events
- Damaging Winds in Illinois, March 7, 2017$94,000 · 74 kt wind · 2 events
- High Wind in South Dakota, March 7, 201764 kt wind · 26 events
- High Wind in Michigan, March 7, 2017$30,000 · 53 kt wind · 2 events
- High Wind and Strong Wind in Wisconsin, March 7 to 8, 20171 injured · $5,000 · 59 kt wind · 12 events
- High Wind in North Dakota, March 7, 201752 kt wind · 18 events
- Hail and Damaging Winds in Illinois, March 7, 2017$4,000 · 1 in hail · 15 events
- Heavy Snow in Idaho, March 7 to 10, 201714 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684552, 684553, 684555, 684561, 685367, 685396, 685397, 685464, 685720, 685477.